Hurting the ones you love

It is the early hours of the morning and for the first time in a week after my meds kicked in, I am beginning to feel the clouds gather, the empty, sick feeling in my stomach, the dry mouth.

I can't seem to do right for doing wrong, last night I hurt someone I care about inadvertently by trying to make them feel better. Why am I a failure at human relationships? Is everything I do clouded by my illness? I can't even help one of my very few friends without messing up.

So now I lie here questioning my worth. What is the point? I am better off knowing no-one then I can't hurt anyone.

I am sorry for venting. Self pity, self loathing and disappointment at my meds not keeping me afloat have conspired to put me here.


3 Replies

  • You have no need to indulge in apologies, my friend. Emotions have their own particular method of depleting the mind of any kind of positivity, that evident from your comments of being unable to comfort someone you value as a friend. Emotion, wrote Sartre, is the transformation of the world and I thoroughly agree with that. The side effects of your medication, the dry mouth, the feeling of emptiness (I applaud your powers of using language in an effort to depict your feelings, a very rare thing these days, unfortunately) will, given time, subside to a more manageable level. You do not mention what medication you are on at the moment nor who has prescribed it and their reasons for doing so. If the side effects you describe are, for the moment, almost overwhelming then I would hazard a guess that your medication is relatively new and as such persistence is the key word. Many anti-depressants, anti-psychotics or the so called major tranquilisers such as chlorpromazine, can make you feel considerably worse than better for a relatively protracted length of time. I'm sure your doctor has explained this to you, or ought to have done anyhow. Your questioning of self-worth is an example of that and, yet again, that will become easier to deal with in time. These feelings need to be reported to your doctor who will either reassure you that all that is needed is persistence or change either the dosage of that medication or attempt to treat you with another kind of medication. These words, my friend, and anyone else's words come to that, may seem superficially meaningless at the moment, I speak from experience here, battling with this and that and the other medication regime in an effort to lift my mood and let a little glitter of enjoyment into my life. But hold on there and simply let it do its business. Try to regard Sisyphus as happy rather than its counterpoint of utter misery. Life is out there, my friend, I can reassure you of that, and one day it will make itself apparent to you.

  • Hello Nath

    Nothing to say sorry about.

    Sometimes we kick the back hard towards people we love when we suffer from depression. It is part of the territory and we need to see it as so.

    If you are just starting to take medication for the first time give the medication about five or six weeks to kick in fully, so it is a good idea to stay with it.

    One thing you need to ask yourself, why you are suffering from this illness, to know the reasons will help you control your disability and recover.

    We are always around if you need a chat. Please do not be hard on yourself.


  • Nath, I am sure that all of us were so glad when things started to look up for you. It did look pretty unlikely for a while.

    Don't let a temporary ,I hope, black day set you back. Keep on the meds you've got for at least a couple of months from when you started but make sure you keep your GP informed about how you are progressing with them and its more likely he will change you to something more effective, although truth be told the ones you are on worked amazingly quickly.

    I suppose its possible your mood lightened of its own accord, helped maybe by this forum and advice and the major progress you made in practically every direction. It does happen , in which case your meds may still have their beneficial effect to give you. Getting the right drugs for you could be a longer process than just striking lucky with the first one tried. The Phelp's site I suggested may enable you to help diagnose which type of depression you have, which may help your GP to find the right pills more quickly.

    I would n't be that upset about putting your foot in it with your friend ,your intentions were good , but you must do everything you can to restore your good relationship. No one can avoid getting it wrong sometimes, but every one can apologise and try to make things right when this happens.

    Don't expect your meds. to keep you afloat on their own, you have to keep working at it too. Self pity is something no one can afford .Its one of the least attractive of human reactions/emotions.

    I am sure the self pity, self loathing and disappointment trio of strikers would have found it less easy to score against you a week and a half ago. Get your defence organised again, again ,and then again.Every time its needed.


You may also like...